JUN 25, 2012
The authors present an interesting case of a 64-year-old white female complaining of bilateral vision loss for one week. She was found to have moderate disk hyperemia and edema bilaterally, with a supero-nasal defect and relative afferent pupillary defect in the left eye and normal imaging and opening pressure on lumbar puncture. The case, published in the March-April issue of Survey of Ophthalmology, highlights the diverse ocular manifestations of Sjogren syndrome (SS). With this report, the authors add asymptomatic bilateral iridocyclitis to the clinical spectrum of uveitis associated with SS.
They discuss the differential diagnosis for bilateral optic nerve edema, including bilateral nonarteritic ischemic optic neuropathy, giant cell arteritis, demyelination, autoimmune conditions and infectious causes.
The patient was found to have SS syndrome confirmed by the presence of anti-SS-A antibodies and biopsy of the labial salivary glands.
She was initially treated with IV corticosteroids and azathioprine but developed intermediate uveitis when steroids were tapered. Her condition improved after resuming topical corticosteroids and oral prednisone 60 mg daily.
At the follow-up visit four weeks later, there was no active inflammation. The patient was then successfully tapered off corticosteroids. Her vision 18 months after initial presentation was 20/50 OD and 20/70 OS on azathioprine 150 mg daily.
They note that SS-related optic neuritis may mimic demyelinating disease, with white-matter changes on MRI and abnormal visual evoked potentials.
Bilateral optic neuritis secondary to SS is uncommon. The authors say the diagnosis of SS was not initially obvious in their patient because her dry eye symptoms were relatively well-controlled.
They conclude SS should be considered in older patients who present with optic neuritis. An exacerbation of visual signs upon tapering of corticosteroids is unusual in demyelinating disease associated with multiple sclerosis but may be a feature of autoimmune optic neuropathy, so-called "corticosteroid-responsive optic neuropathy."